Breast Cancer Community
lupus & chemotherapy
About This Community:

This patient support community is for discussions relating to breast cancer, biopsy, genetics, chemotherapy, hormone therapy, lumps, lumpectomy, lymph node dissection, lymphedema, mammograms, mastectomy, radiation therapy, reconstruction, and self exams.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

lupus & chemotherapy

Does anyone with lupus have experience with going through chemo with herceptin, taxotere and carboplatin?  I had chemo 21 years ago for non-hodgkins lymphoma and the side effects were life threatening.  I am afraid chemo will kill me.  I wonder how lupus will make things worse, since I have had to have 3 surgeries in 5 weeks after a bilateral mastectomy due to infection and lack of healing.
Blank
1119363_tn?1330359040
I become very jittery with steroids, but decadron is less so than prendisone for me.  Also, they were prescribed for just a few days at the time of treatments, to lessen the chance of allergic reactions.  Maybe this dosing can be better fine-tuned for you by your doctors instead of doing the routine dosages.

Speak with them frankly about your concerns.  You have a special situation and they should think about every step and how it will affect you as a whole.  If you are not working with a treatment center where you have a team of doctors from many disciplines (oncologists, endocrinologists, etc.) you should involve all your doctors by making sure they all receive all test results and are kept in the loop.  I had to coordinate between two hospitals, a surgeon, two oncologists and various labs in two states, but I wanted their expertise and forced them to work together.  For awhile, it was like being the child in a divorcing family where everyone sends messages through the kid and the adults would not talk to each other.  After a few months, it worked better, except for the labs.  They never send everything to everybody. I just get copies and fax it myself.  I am thinking of you.
Related Discussions
4 Comments
Blank
1119363_tn?1330359040
You need to talk with your oncologists about your treatment plans and previous experiences.  I had taxotere, carboplatin and herceptin almost a year ago.  I just finished my last does of herceptin a week ago.  I had many side effects, diahrrea, constipation, neuropathy of my hands and feet, fatigue, nausea, and so on.  It was not pleasant, but I continued to work full-time throughout the treatments.  I do not know how lupus will figure into the mix, you might try a lupus online forum looking for someone who has also had chemo for their insights.  The herceptin was not bad for the months that I took it alone, mostly splitting fingernails and dry skin.  Once you make it through the TCH chemo, things get much better pretty quickly.  
What is your cancer diagnosis?  I am assuming that you are Her2 positive, if you are thinking about taking Herceptin.  Herceptin  in studies has been proven to work better when begun with chemo, such as taxotere and carboplatin.  You need to look at the best treatments for a positive long-term prognosis, talk with your doctors (oncologists and those managing your lupus) and make the best plan.  Monitor your reactions carefully and keep all the doctors up to speed on how you are reacting (easier said than done when they are not in the same building but necessary.)  Don't let "what-ifs" take your energy and will away.  Make sure your doctors know about your previous medical history and take those facts into consideration.  I have found that I am my own advocate much of the time with my doctors, and I have chosen fine physicians, but nobody looks out for me more than I do.  Ask questions and work to understand all that you can about your medical issues and treatments.  Being actively involved works best. PLease ask again on this original thread anything else we can help you with.   I am thinking of you.
Blank
Avatar_f_tn
Thank you for your response.  Yes, I am HER2+ and had a bilateral mastectomy as insurance because of my previous cancer history.  The lymphnodes were clear.  I am deathly afraid of the Decadron, because prednesone makes me crazy.  I am worried that the treatment will lesson my quality of life, since I have had such a bad immune system since the first cancer, and wonder if it is worth it.  I do plan on doing the herceptin.  I will be talking to my oncologist.  I have a long list of concerns.  I like your idea about the lupus online forum.  Thanks again.
Blank
1119363_tn?1330359040
I become very jittery with steroids, but decadron is less so than prendisone for me.  Also, they were prescribed for just a few days at the time of treatments, to lessen the chance of allergic reactions.  Maybe this dosing can be better fine-tuned for you by your doctors instead of doing the routine dosages.

Speak with them frankly about your concerns.  You have a special situation and they should think about every step and how it will affect you as a whole.  If you are not working with a treatment center where you have a team of doctors from many disciplines (oncologists, endocrinologists, etc.) you should involve all your doctors by making sure they all receive all test results and are kept in the loop.  I had to coordinate between two hospitals, a surgeon, two oncologists and various labs in two states, but I wanted their expertise and forced them to work together.  For awhile, it was like being the child in a divorcing family where everyone sends messages through the kid and the adults would not talk to each other.  After a few months, it worked better, except for the labs.  They never send everything to everybody. I just get copies and fax it myself.  I am thinking of you.
Blank
Avatar_f_tn
Thank you for the input.  I emailed my oncologist with my concerns, and she is willing to talk about options of dosage after the new year, which sets my mind at ease.  Your encouragement makes me really think.  I was ready to just try the herceptin, but if they will adjust doses, perhaps I can tolerate the other drugs.  I am happy to wait until after the new years since my surgeries are so slow to heal.  Thanks again.
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Breast Cancer Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Breast Cancer Answerers
25201_tn?1255584436
Blank
japdip
587083_tn?1327123862
Blank
zouzi
Avatar_f_tn
Blank
ncmichigan
Willis, MI